Mum died of organ failure after becoming addicted to codeine prescribed by her GP – The Sun

0
9
Mum died of organ failure after becoming addicted to codeine prescribed by her GP – The Sun



A MUM-of-three died of organ failure after she became addicted to codeine prescribed by her GP, an inquest heard.
Diane Bell had been taking the painkiller for aches in her legs, but then started taking her partner’s medication in addition to her own.
5 Diane Bell died days before Christmas after she became addicted to painkillersCredit: Cavendish Press
5 The mum-of-three, seen here in an old picture, was experiencing withdrawal symptoms in the weeks before her death in December 2017Credit: Cavendish Press
The 51-year-old was found dead at her home in Wythenshawe, Manchester, days before Christmas 2017 after toxic levels of the drug caused her organs to fail.
She was just a few weeks away from checking into a rehabilitation clinic for her addiction, which could have saved her life.
Diane, who had three daughters and five grandchildren, was experiencing withdrawal symptoms in the weeks before her death.
The inquest in Manchester heard that she went to her doctor on December 19, 2017, and prescribed more codeine on the understanding she stop taking additional doses.
‘She had become dependent’
Dr Hoi Shing Wong told the hearing: “I had known her for a number of years I would like to think I had a really good rapport with her.
“She started with codeine many years before that she had pains in her legs, she complained of headaches as well but by that stage we had agreed she had become dependent – over a period of years we tried to reduce it.”
The inquest as told that in 2014 she had started taking her partner’s medication in addition to her own after he was prescribed tablets for his bad back.
She also had a history of heavy drinking.
Dr Wong said: “When I first became aware of the use of excess codeine she was on over the years I had tried to reduce her dosage.
“I was aware of what she had been doing, taking her partner’s codeine as well, I knew that could affect her health.
“I was trying to negotiate with her to try and get her not to take any medication that I didn’t prescribe for her.
“I know over the years she had managed to have successful treatments for alcohol but under various circumstances she started drinking again.”
Withdrawal symptoms
Dr Wong said that when he saw her on November 17, 2017, he addressed Diane about information he was passed from her social worker.
She had been complaining of dizziness from running out of codeine and becoming irritable, he said.
“She confirmed that she was getting symptoms of withdrawal from her codeine she told me that she had been taking her partners codeine so that was why she was getting these withdrawal symptoms.
“In December she was going for an inpatient stay for her alcohol and her codeine, she was struggling at that stage with her symptoms.
“One option was to try and get her through to her detoxification – but I agreed to increase the dose on the understanding that she wouldn’t get it from any other source – it was on the agreement that she wouldn’t take her partners.”
Codeine: What are the risks and how can it be so addictive?Codeine is a painkiller used to treat mild to moderate pain that’s available as tablets, syrup or as a liquid for injecting.
On its own, codeine is a prescription-only opiate painkiller. It’s used to treat pain that can’t be stopped by more common painkillers. This means you can’t buy it legally without a prescription.
What are the risks?
As with any prescribed medicine, codeine can cause side effects – and you should always read the list of common side effects included with a medication, and any warnings printed on the packaging.
Most people who take codeine as a painkiller don’t get any side effects, so long as they take the correct amount as prescribed by a doctor.
Taking more codeine than prescribed to you by a doctor, or taking illegal codeine (such as from a friend, a dealer or website), increases the risk of overdose and other side effects, such as:

Lower blood pressure
Abnormal breathing
Organ failure
Indigestion
Bleeding from the stomach

People sometimes take codeine to help them manage with stress and depression. Using any drug to escape bad feelings can increase the risk of becoming dependent on the drug.
However, long-term abuse of any mood-altering chemical – like codeine – can also contribute to symptoms such as anxiety and depression, so you could be making your mental health worse by taking it.
Can you get addicted?
Over time codeine can produce cravings and a psychological desire to keep on using.
Some people get addicted to codeine after being prescribed it to treat physical pain. They can experience withdrawal symptoms if they stop taking the tablets and this can be a reason that people continue taking it or seek codeine illegally.
Tolerance can also build up, so that users have to take more just to get the same effects or to avoid unpleasant withdrawals.
Physical dependence is common in regular users. Withdrawal symptoms include:

nervous tremors
anxiety
yawning
sweating
runny nose
sleep disturbance
nausea
diarrhoea
goosebumps
restlessness
abdominal cramps and muscle spasms

Source: Talk to Frank

Dr Wong said that as Diane had been on the additional dosage for three years, she would have gone away with more cravings.
He said: “I was trying to minimise that risk so she wouldn’t have the symptoms.
“I also have to try and work within the partnership with somebody she promised me – I was trying to negotiate that risk.
“Her approach was ‘I’m struggling, can I have some codeine to cope with the detoxification’.”
Toxic levels in system
A toxicology report indicated an elevated combination of codeine and anti-depressants and that the effects are enhanced when taken together, but that she did not have a significant impairment of liver function.
A post-mortem examination revealed that she suffered from chronic obstructive lung disease, her heart was enlarged and her liver is described as being fatty.
Coroner Nigel Meadows ruled that her death was ‘drug related’ – a result of a combination of elevated levels of codeine and antidepressants in her system, exacerbated by health problems resulting from long term addiction.
He said: “She was indicating to the health nurse that she was taking codeine tablets and her partners co-codemol which appears to be in excess of what would be prescribed to her at the time.
Our beautiful mum died suddenly six days before Christmas leaving her family distraught… Christmas is about family and we have lost the heart of oursChantelleDiane’s daughter
“Combined drug toxicity and that has been combined with the fatty liver and cardiac obstructive lung disorder.
“There is no evidence whatsoever that’s he was deliberately trying to harm herself.
“What we don’t know is the precise circumstances which she was consuming her medication.
“I can’t say exactly how that came to happen – she clearly must have taken in excess combination of those drugs unfortunately it caused her death.
“That is not to say she has been abusing illicit drugs. But it is noted the deceased had a history of codeine misuse.”Family’s heartache
At the time of Mrs Bell’s death her daughter Chantelle said: “Our beautiful mum left behind three daughters and five grandchildren who are heartbroken she has gone.
“She died suddenly six days before Christmas leaving her family distraught.
BUG BLITZ Millions pumped into blitz on creeping superbugs that could kill with a graze WAR OF WARDS NHS beds crisis ‘critical’ as thousands of sick Brits in corridors this summer WarningSEW AMAZING Dad whose arm was torn off by a train has it reattached in pioneering surgery EYE FRY Millions of adults have ‘no idea’ UV rays can damage their eyes, study finds KNOW THE SIGNS Mum says 20-sec vid saved girl’s life after docs dismissed sepsis as a cold WHEN TO BEAR WITH A SORE HEAD From migraines to cluster, headache tips and when to see doc NICE N’ SNEEZY How to get rid of a cold, what are the symptoms & how is the flu different? MEDICAL MARVEL Sick kids with unexplained illnesses ‘can have their genetic code mapped’ TELLY TUBBIES Sleeping with the TV on raises risk of obesity by a THIRD, study suggests Top PicksALL SMILES Have your gnashers sparkling for National Smile Month with these great products PROZAPPED GPs should prescribe the lowest strength dose of anti-depressants, study finds
“It’s never a good time to lose a loved one but passing just before Christmas has made it feel worse.
“It pains us that she won’t get to give her grandchildren their Christmas gifts she put so much thought into.
“Christmas is about family and we have just lost the heart of ours.”
5 Diane’s family were left devastated after losing her just six days before Christmas – and a few weeks before she was due to go to rehabCredit: Cavendish Press
5 Diane Bell died days before Christmas after she became addicted to painkillersCredit: Cavendish Press
5 Diane Bell had been taking her partner’s pain medication in addition to her ownCredit: Cavendish Press
Landmark opioid trial claims pharmaceutical companies ​’raced’ ​ to produce the highly addictive drugs

We pay for your stories! Do you have a story for The Sun Online news team? Email us at tips@the-sun.co.uk or call 0207 782 4368 . You can WhatsApp us on 07810 791 502. We pay for videos too. Click here to upload yours.

LEAVE A REPLY

Please enter your comment!
Please enter your name here